DEAR DOCS: I’m 76 and have been taking heart medications for AFib for a few years now. I think they make me feel lousy all the time. Isn’t there some other way to address this problem?
— Katherine J., Wildwood, N.J.
DEAR KATHERINE: There might be, but whatever you do, do not — repeat, do not — stop taking your prescribed heart meds without talking with your cardiologist.
According to Dr. Mike’s Cleveland Clinic, what used to be considered an annoyance is, as we now know, a very dangerous condition. Untreated AFib doubles your risk of sudden death and ups your risk of stroke five to seven times compared with someone who doesn’t have AFib.
That said, we’re learning more about AFib and how to treat it all the time, so please set up an appointment with your heart doc. Researchers in Europe have recently defined subtypes of AFib, which may help make for better individualized treatments. Ask your doctor about that when you discuss your options. Also, AFib can be the result of other cardiovascular problems or kidney problems, so tell your doctor about how you feel. Best bet: Write out questions about your concerns for your doctor, then write down the answers during the appointment.
You also might be a candidate for a minimally invasive surgical procedure to control the irregular heartbeat. Catheter ablation allows a cardiologist/electrophysiologist to create a type of scar called a conduction block in the heart muscle, to prevent erratic electrical signals from traveling through the heart. Sometimes AFib surgery is combined with minimally invasive surgery addressing simultaneous heart problems, such as valve and/or artery issues.
As for whether your meds are making you feel lousy, you can be tested. Sometimes biomarkers in the blood can tell your doctor a great deal. If surgery isn’t an option, you should be able to change up your medications so they’re more tolerable. We’re getting pretty good at treating AFib these days, so stay with it and ask the questions, but don’t stop taking your prescribed medications.